Alert archive / South Dakota / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 135, NWS Sioux Falls, SD

August 9, 2015Beadle County, Kingsbury County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 9, 2015, 5:02 PM CDT for Beadle County, Kingsbury County, South Dakota. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2015, 5:02 PM CDT (22:02 UTC)
Expired
Aug 9, 2015, 5:45 PM CDT
In force
43 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Beadle County, SD, Kingsbury County, SD

The radar

The Aberdeen radar (KABR), 109 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 5:19 PM CDTTSTM WND GST 6513 N Yale, SDTREE BRANCHES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 9, 1:42 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.0 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2015-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 57 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2015-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
57 J/kg
Mixed-layer CIN
-195 J/kg
Mixed-layer LCL
1506 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

944 
WUUS53 KFSD 092202
SVRFSD
SDC005-077-092245-
/O.NEW.KFSD.SV.W.0135.150809T2202Z-150809T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
502 PM CDT SUN AUG 9 2015

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN KINGSBURY COUNTY IN EAST CENTRAL SOUTH DAKOTA...
  NORTHEASTERN BEADLE COUNTY IN EAST CENTRAL SOUTH DAKOTA...

* UNTIL 545 PM CDT

* AT 502 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEAR RAYMOND TO NEAR CARPENTER TO 9 MILES NORTH OF
  HURON...MOVING EAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

* THESE SEVERE THUNDERSTORMS WILL REMAIN OVER MAINLY RURAL AREAS OF
  NORTHWESTERN KINGSBURY AND NORTHEASTERN BEADLE COUNTIES...INCLUDING
  THE FOLLOWING LOCATIONS...BANCROFT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4454 9785 4454 9753 4441 9781 4445 9833
      4457 9808 4463 9807 4463 9786
TIME...MOT...LOC 2202Z 269DEG 28KT 4487 9797 4457 9799 4449 9817 

HAIL...0.88IN
WIND...60MPH
 
$$

BT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:14 PM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, Aug 9, 2:14 PM CDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
214 PM CDT SUN AUG 9 2015

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 214 PM CDT SUN AUG 9 2015

SHOWERS AND THUNDERSTORMS WILL EXPAND IN COVERAGE THROUGH THE
AFTERNOON AS AN UPPER LEVEL LOW APPROACHES FROM THE WEST. TWO AREAS
TO WATCH. THE FIRST WILL BE EARLY THIS AFTERNOON ACROSS THE THE
CENTRAL AND SOUTHEAST CWA NEAR A LOW LEVEL WARM/STATIONARY FRONT.
CAPE VALUES ABOUT 2500 J/KG AND DEEP LAYER SHEAR OF 40 KNOTS
SUPPORTS STRONG UPDRAFTS AND WITH RELATIVELY LOW LFC HEIGHTS A BRIEF
TORNADO WILL BE POSSIBLE. THE ONLY THING NOT SUPPORTING LANDSPOUT
TYPE TORNADOES ARE STRONG NEAR SURFACE LAPSE RATES. SO UPDRAFT
ACCELERATIONS WILL BE TAKING PLACE FAIRLY LOW IN THE ATMOSPHERE BUT
THESE MAY NOT EXTEND TO THE SURFACE. REGARDLESS HAIL TO AT LEAST
GOLF BALLS AS WELL AS WINDS OF 75 MPH WILL BE POSSIBLE WITH THE
STRONGEST STORMS.

THE THUNDERSTORM ACTIVITY WILL PRESS FROM NORTHWEST TO SOUTHEAST
THIS EVENING WITH THE THREAT FOR SEVERE DIMINISHING AFTER SUNSET.
THE SHOWERS AND STORMS WILL LINGER IN NORTHWEST IOWA UNTIL LATE
TONIGHT. NORTH WINDS WILL FILTER INTO THE AREA ON MONDAY WITH MAINLY
DRY CONDITIONS EXPECTED AND PLEASANT TEMPERATURES IN THE UPPER 70S
TO LOWER 80S.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 214 PM CDT SUN AUG 9 2015

SPLIT FLOW JET REGIME TO BEGIN THE PERIOD...HOWEVER THE SOUTHERN
BRANCH OF THE JET QUICKLY WEAKENS.  THIS LEAVES THE NORTHERN BRANCH
ACROSS CENTRAL CANADA THE MAIN JET THROUGH MUCH OF THE WEEK ALLOWING
UPPER LEVEL RIDGE TO BUILD INTO THE CENTRAL US.  WITH LARGE SCALE
SUBSIDENCE...HAVE REMOVED POP CHANCES THROUGH THE WEEK WITH GRADUAL
WARMING TREND EXPECTED.  COULD SEE STORM CHANCES RETURN NEXT WEEKEND
AS UPPER LEVEL RIDGE WEAKENS AND A SERIES OF SHORT WAVES PASS
THROUGH THE AREA.  HAVE MADE VERY FEW CHANGES TO THE EXTENDED WITH
ONGOING WEATHER.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1240 PM CDT SUN AUG 9 2015

OCCASIONAL MVFR CEILINGS THROUGH THE AFTERNOON THEN THUNDERSTORMS
BECOME THE FOCUS AFTER ABOUT 20Z. A FEW OF THESE STORMS WILL BE
STRONG TO SEVERE. THE MAIN THREAT FOR MVFR CEILINGS AND
THUNDERSTORMS WILL BE BEFORE ABOUT 5Z.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...08
LONG TERM...
AVIATION...08
Hazardous weather outlook, Aug 9, 4:40 AM CDT, 12 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
440 AM CDT SUN AUG 9 2015

SDZ050-052-057-058-063-064-100945-
GREGORY-JERAULD-BRULE-AURORA-CHARLES MIX-DOUGLAS-
440 AM CDT SUN AUG 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS OR THUNDERSTORMS IN THE AREA THIS MORNING ARE NOT
EXPECTED TO BE SEVERE. SCATTERED STRONGER THUNDERSTORMS WILL MOVE
INTO THE AREA THIS AFTERNOON AND CONTINUE INTO THE EVENING. THESE
STORMS WILL BE CAPABLE OF PRODUCING HAIL LARGER THAN GOLF BALL
SIZE...ALONG WITH WIND GUSTS TO 70 MPH. ISOLATED TORNADOES WILL
ALSO BE POSSIBLE WITH STORMS DURING THE MID TO LATE AFTERNOON.
WHILE STORMS MAY LINGER INTO THE OVERNIGHT HOURS...THE THREAT OF
SEVERE WEATHER SHOULD DIMINISH BY LATE EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE BETWEEN 2 PM AND 10 PM.

IAZ001-012-020-031-MNZ098-NEZ013-014-SDZ038-039-053>056-059>062-
065>071-100945-
LYON IA-SIOUX-PLYMOUTH-WOODBURY-ROCK-DIXON-DAKOTA-BEADLE-
KINGSBURY-SANBORN-MINER-LAKE-MOODY-DAVISON-HANSON-MCCOOK-
MINNEHAHA-HUTCHINSON-TURNER-LINCOLN SD-BON HOMME-YANKTON-CLAY SD-
UNION-
440 AM CDT SUN AUG 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL
SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE AREA DURING
THE AFTERNOON AND CONTINUE THROUGH THE EVENING. THESE STORMS WILL
BE CAPABLE OF PRODUCING HAIL TO GOLF BALL SIZE AND WIND GUSTS TO
70 MPH. AN ISOLATED TORNADO COULD ALSO OCCUR IN AREAS SOUTH OF
INTERSTATE 90 AND WEST OF INTERSTATE 29 DURING THE MID TO LATE
AFTERNOON. WHILE STORMS MAY LINGER INTO THE OVERNIGHT HOURS...
THE THREAT OF SEVERE WEATHER SHOULD DIMINISH TOWARD MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE BETWEEN 3 PM AND MIDNIGHT.

IAZ002-003-013-014-021-022-032-MNZ071-072-080-081-089-090-097-
SDZ040-100945-
OSCEOLA-DICKINSON-O'BRIEN-CLAY IA-CHEROKEE-BUENA VISTA-IDA-
LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-NOBLES-JACKSON-PIPESTONE-
BROOKINGS-
440 AM CDT SUN AUG 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA AND EAST CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE
AREA TOWARD EVENING AND CONTINUE INTO THE OVERNIGHT HOURS. WHILE
THE THREAT OF SEVERE WEATHER IS LOW...ISOLATED STRONGER STORMS
COULD PRODUCE HAIL TO HALF DOLLAR SIZE AND WIND GUSTS TO 60 MPH
DURING THE EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Local storm report, Aug 9, 3:42 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
342 PM CDT SUN AUG 9 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     HAIL             8 WSW WESSINGTON SPRINGS44.03N 98.73W
08/09/2015  E1.75 INCH       JERAULD            SD   PUBLIC

&&

NWS SIOUX FALLS SD
IRIS SYSTEM
Local storm report, Aug 9, 3:48 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
348 PM CDT SUN AUG 9 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TORNADO          7 NNE PLANKINTON        43.81N 98.44W
08/09/2015                   AURORA             SD   STORM CHASER

            LANDSPOUT BRIEFLY TOUCHED DOWN

&&

NWS SIOUX FALLS SD
IRIS SYSTEM
Local storm report, Aug 9, 4:03 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
403 PM CDT SUN AUG 9 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     HAIL             8 S WESSINGTON SPRINGS  43.96N 98.57W
08/09/2015  E1.00 INCH       JERAULD            SD   PUBLIC

&&

NWS SIOUX FALLS SD
IRIS SYSTEM
Local storm report, Aug 9, 4:08 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
408 PM CDT SUN AUG 9 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     8 S WESSINGTON SPRINGS  43.96N 98.57W
08/09/2015                   JERAULD            SD   PUBLIC

            THREE TO FOUR INCH DIAMETER TREES AND LIMBS
            DOWN

&&

NWS SIOUX FALLS SD
IRIS SYSTEM
Local storm report, Aug 9, 4:39 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
439 PM CDT SUN AUG 9 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     HAIL             10 SSW WOONSOCKET       43.92N 98.37W
08/09/2015  E1.50 INCH       AURORA             SD   PUBLIC

            SMOOTH QUARTER TO JAGGED PING PONG

&&

JC
Local storm report, Aug 9, 4:48 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
448 PM CDT SUN AUG 9 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             9 SW WESSINGTON SPRINGS 43.98N 98.69W
08/09/2015  E1.00 INCH       JERAULD            SD   PUBLIC

&&

JC

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 2:49 PM CDTSevere Thunderstorm WarningFSDJerauld41 min
Aug 9, 3:17 PM CDTSevere Thunderstorm WarningFSDMoody28 min
Aug 9, 3:24 PM CDTSevere Thunderstorm WarningFSDAurora, Jerauld, Sanborn36 min
Aug 9, 3:33 PM CDTTornado WarningFSDAurora, Jerauld27 min
Aug 9, 3:57 PM CDTSevere Thunderstorm WarningFSDAurora, Davison, Jerauld, Sanborn33 min
Aug 9, 4:25 PM CDTSevere Thunderstorm WarningFSDDavison, Hanson, Miner, Sanborn35 min
Aug 9, 4:47 PM CDTSevere Thunderstorm WarningFSDBeadle, Jerauld28 min
Aug 9, 4:50 PM CDTSevere Thunderstorm WarningFSDDavison, Hanson40 min
Aug 9, 5:17 PM CDTSevere Thunderstorm WarningFSDJerauld, Sanborn28 min
Aug 9, 5:23 PM CDTSevere Thunderstorm WarningFSDKingsbury52 min
Aug 9, 5:26 PM CDTSevere Thunderstorm WarningFSDHanson, McCook34 min
Aug 9, 5:28 PM CDTSevere Thunderstorm WarningFSDDavison, Douglas, Hanson, Hutchinson47 min
Aug 9, 5:41 PM CDTSevere Thunderstorm WarningFSDDavison, Hanson, Miner, Sanborn34 min
Aug 9, 6:00 PM CDTSevere Thunderstorm WarningFSDMcCook, Minnehaha30 min
Aug 9, 6:02 PM CDTSevere Thunderstorm WarningFSDHutchinson, Turner, Yankton43 min
Aug 9, 6:05 PM CDTSevere Thunderstorm WarningFSDBrookings, Kingsbury, Lake, Miner25 min
Aug 9, 6:25 PM CDTSevere Thunderstorm WarningFSDHanson, McCook35 min
Aug 9, 6:26 PM CDTSevere Thunderstorm WarningFSDBrookings, Kingsbury, Lake, Miner, Moody34 min
Aug 9, 6:27 PM CDTSevere Thunderstorm WarningFSDLincoln, McCook, Minnehaha, Turner28 min
Aug 9, 6:44 PM CDTSevere Thunderstorm WarningFSDHutchinson, Turner, Yankton46 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.